Medical

Scientists find no association between statins and pain, urge patients to continue taking pills

INDIANAPOLIS (WISH) – Strong new evidence has emerged questioning the association between cholesterol lowering drugs and muscle pain, stiffness, and weakness. 

Previous research shows the medications–known as statins–are linked to the common symptoms. As a result, many patients stop taking their pills. 

A groundbreaking new study shows the listed side effect is not caused by statins, but by something else.

Oxford University researchers looked at 23 papers for a combined total of 124,000 patients. Some were taking statins while others were taking a placebo. Results showed there was no difference in the number of patients who reported pain between the two groups leading researchers to conclude the pain is a result of aging–not the life saving drug.

“Rates of cardiovascular disease are rising rapidly,” study author Dr. Christina Reith said in a news release. “Statin therapies are affordable and widely available, and are a key tool in helping to prevent avoidable disability and death. We hope that these results will help doctors and patients to make informed decisions about whether to start or remain on statin therapy and that information provided to doctors and patients will be reviewed in light of our study results.”

More than 200 million people worldwide take statin drugs for their heart health.